Try it
Pharmacology · Neuro drugs: ergotamine toxicity
Sample itemA woman with chronic migraine taking ergotamine daily presents with cold, painful, pulseless feet and paraesthesias. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Ergotism from peripheral vasospasm
Ergotamine is a potent alpha agonist and serotonin partial agonist causing sustained arterial vasoconstriction, and overuse leads to ergotism with ischaemia and gangrene. It is contraindicated in vascular disease, pregnancy and with CYP3A4 inhibitors.
Option by option
A. Ergotism from peripheral vasospasm (correct)
Correct. Ergot overuse causes vasospastic ischaemia.
B. Raynaud disease
The temporal link to ergotamine points to a drug cause.
C. Deep vein thrombosis
DVT presents with swelling.
D. Diabetic neuropathy
Neuropathy would not explain absent pulses.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?